You are here
Psoriasis and psoriatic arthritis are more prevalent, often more severe, and sometimes refractory to conventional treatments in HIV-positive patients, but clinicians are understandably concerned about moving on to immunosuppressive anti-tumor necrosis factor (TNF) agents when other treatments fail.
Although no randomized clinical trials on the use of TNF inhibitors in patients who are HIV-positive have been published to date, there are an increasing number of case studies and one recently published review of those reports.1
MedPage Today spoke with the lead author of that review and 3 other clinicians treating HIV-infected patients with psoriasis and psoriatic arthritis about the scope of the problem and how clinicians can accelerate treatment efforts without causing serious infection in immunosuppressed patients with HIV.
Psoriasis/psoriatic arthritis and HIV infection
"Studies demonstrate an increase in occurrence of psoriasis with more severe and persistent skin lesions, often with guttate, inverse and erythrodermic subtypes, in patients with HIV," says Tochi Adizie, MD, rheumatology registrar, Rheumatology Department, Heart of England NHS Trust, Birmingham, UK, and lead author of a recently published practical guide on inflammatory arthritis in HIV positive patients.2
"Higher prevalence rates for psoriatic arthritis have been reported in American HIV positive individuals, suggesting that HIV might increase its risk by as much as 10- or 20-fold. Furthermore, the proportion of patients with psoriasis who develop an arthropathy has been reported to be as high as 50% in HIV patients as compared with 20% in immunocompetent individuals, and those with joint disease generally suffer a more severe, deforming, erosive arthropathy," adds Dr. Adizie
“Psoriatic lesions can be more extensive and recalcitrant in patients with HIV than in the general population and psoriasis unresponsive to therapy should prompt HIV testing,” says Stephanie M. Gallitano, MD, lead author of a review paper on the use of TNF inhibitors in patients with HIV and AIDS1 and a resident in dermatology at the State University of New York-Downstate, Brooklyn, NY. “Understanding the etiology of psoriasis in the setting of HIV is complex and theories continue to evolve,” adds Dr. Gallitano.
Wilson Liao, MD, Associate Professor of Dermatology at the University of California, San Francisco and Director of the Psoriasis and Skin Treatment Center there, says they see a number of HIV-positive patients with psoriasis and notes that HIV infection is a known trigger for psoriasis.
“HIV infection may lead to a person’s first manifestation of psoriasis, or it may worsen pre-existing psoriasis, making it more severe and difficult to treat,” says Dr. Liao, who is currently researching the overlap between psoriasis and HIV. Although ART generally improves psoriasis over the long term, Dr. Liao cautions that, “ART initiation in someone with low CD4 counts may lead to a short-term psoriasis flare due to immune reconstitution inflammatory syndrome (IRIS).”
A review of the (scant) literature
Although the National Psoriasis Foundation noted in 2010 that TNF inhibitors could be prescribed cautiously and with close monitoring for HIV positive patients “with very refractory psoriasis” or “debilitating psoriatic arthritis”1,3 Dr. Gallitano believes physicians have remained hesitant to prescribe these drugs because of the potential adverse effects.1 She and her team therefore undertook a review of the published literature in which TNF inhibitors had been used in patients with HIV, and they identified 27 such cases.
Dr. Gallitano reports that “In patients with HIV who were treated with TNF-inhibitors, most patients experienced partial to complete responses. Four of 27 patients experienced infectious complications. In 11 patients, TNF therapy improved CD4 counts, whereas 3 patients experienced a transient decrease in CD4 count or increase in viral load that resolved with antiretroviral modification. Dr. Gallitano concludes, “In a well-chosen candidate, patients with HIV may be considered for treatment with anti-TNF medications.”
Careful patient selection and monitoring
All the physicians emphasized that anti-TNF treatment should be reserved for patients with severe disease manifestations who have failed or cannot tolerate conventional treatments.
Dr. Gallitano says she would consider TNF inhibitors when the patient is “refractory to or not a candidate for topicals, light therapy or other oral agents.” She emphasizes the importance of “a strong physician-patient relationship so communication can address known and unknown risks and ensure reliable follow-up.”
Dr. Adizie says, "TNF inhibitors have also been used effectively in psoriatic arthritis patients refractory to disease modifying anti-rheumatic (DMARDS) drugs." He suggests restricting the use of anti-TNF treatment to patients with a CD4 count over 200 cells/mL and a viral load of under 60,000 copies/mL at initiation of therapy.
Dr. Liao notes that, “If phototherapy, the preferred treatment for psoriasis with widespread skin involvement, is not an option or fails, or if the patient has psoriatic arthritis, then a TNF inhibitor can be considered.”
All the physicians stress the importance of tuberculosis screening prior to initiation of treatment.
As treatment progresses, tuberculosis screening should be repeated yearly, cautions Dr. Gallitano: “Physicians should be aware that patients who screen negative for TB can still develop active infection while on anti-TNF therapy. Infection is often extrapulmonary.”
“Dermatologists and HIV specialists must work closely to monitor CD4 counts and viral load throughout treatment,” advises Dr. Gallitano. “If CD4 counts decrease or viral loads increase, HIV genotyping and antiretroviral modification should be considered. In most cases this would not necessitate cessation of TNF inhibitors. If the patient is found to have an infectious complication, depending on the severity and response to treatment, physicians may consider stopping anti-TNF therapy,” says Dr. Gallitano.
Dr. Liao also emphasizes the importance of dermatologist/HIV specialist collaboration and careful monitoring of CD4 count and viral load and adds that, "If the patient develops an infection while on anti-TNF therapy, the anti-TNF agent should be paused and a decision on whether to resume should be made by the care team."
In conclusion, MedPage Today asked HIV expert Paul Sax, MD, Professor of Medicine, Harvard Medical School, and Clinical Director of the Division of Infectious Diseases at Brigham and Women's Hospital, for his view. “If the diagnosis [refractory psoriasis/psoriatic arthritis] occurs in someone who is HIV-infected and stable on HIV treatment, there is no absolute contraindication to using TNF inhibitors provided TB (latent or active) has been ruled out.
“I have had several patients receiving TNF inhibitors for various conditions, and they have done fine,” says Dr. Sax.
Gallitano SM, McDermott L, Brar K, et al. Use of tumor necrosis factor (TNF) inhibitors in patients with HIV/AIDS. J Am Acad Dermatol. 2016. pii: S0190-9622(15)02523-2. doi: 10.1016/j.jaad.2015.11.043. [Epub ahead of print]
Adizie T, Moots RJ, Hodkinson B, et al. Inflammatory arthritis in HIV positive patients: A practical guide. BMC Infect Dis. 2016;16:100. doi: 10.1186/s12879-016-1389-2. Adizie T, Moots RJ, Hodkinson B, et al. Inflammatory arthritis in HIV positive patients: A practical guide. BMC Infect Dis. 2016;16:100. doi: 10.1186/s12879-016-1389-2.
Menon K, Van Voorhees AS, Bebo B et al. Psoriasis in patients with HIV infection: From the Medical Board of the National Psoriasis Foundation. J AM Acad Dermatol. 2010;62:291-299. doi: 10.1016/j.jaad.2009.03.047